Abstract and Introduction
Background: Unregulated use of a variety of drugs and supplements by bodybuilders and athletes is common and can lead to severe adverse complications. Only a small proportion of acute pancreatitis cases are drug induced, and case reports are essential for identifying potential drug-related risks for pancreatitis. Here we present the first case report published of acute pancreatitis linked to recreational use of anabolic–androgenic steroids, subcutaneous growth hormone, and clenbuterol in a previously healthy male after excluding all other causes of pancreatitis.
Case Presentation: A 31-year-old Arab male bodybuilder presented with acute abdominal pain associated with nausea and sharp pain radiating to the back. The patient was not using tobacco or alcohol but was using multiple drugs related to bodybuilding, including anabolic–androgenic steroids, subcutaneous growth hormone, clenbuterol, and multiple vitamin supplements. Laboratory studies revealed a normal white blood cell count, elevated C-reactive protein, minimally elevated aspartate aminotransferase and total bilirubin with normal remaining liver tests, and elevated amylase and lipase. The patient had no hypertriglyceridemia or hypercalcemia, and had had no recent infections, abdominal procedures, trauma, or scorpion exposure. Imaging and laboratory investigations were negative for biliary disease and IgG4 disease. Abdominal computed tomography revealed hepatomegaly and diffuse thickening and edema of the body and tail of the pancreas with peripancreatic fat stranding. An abdominal ultrasound showed slight hepatomegaly with no evidence of cholelithiasis. Genetic testing for hereditary pancreatitis-related mutations was negative. A diagnosis of drug-induced acute pancreatitis was made, and he was treated with aggressive intravenous hydration and pain management. The patient has avoided further use of these drugs and supplements and had no further episodes of pancreatitis during 1 year of follow-up.
Conclusions: This case describes a patient with drug-induced acute pancreatitis after the intake of anabolic–androgenic steroids, subcutaneous growth hormone, and clenbuterol, where all other common causes of acute pancreatitis were excluded. Clinicians should be alert to the possibility of drug-induced acute pancreatitis occurring in bodybuilders and athletes using similar drug combinations.
Supplements that enhance athletic performance and aesthetic appearance, such as growth hormone and anabolic–androgenic steroids (AAS), are commonplace among today's bodybuilder community.[1,2] The lack of understanding and awareness of the detrimental adverse effects of such drugs can affect athletes' physical and mental health. The alarming increase in the unregulated use of these substances by bodybuilders can result in a variety of organ-specific pathologies, including pancreatitis, which is an inflammatory process that arises from pancreatic enzymes autodigesting the gland. The worldwide prevalence of acute pancreatitis is not known, but the annual estimates range between 5 and 80 per 100,000 people, with better-recorded data in the USA and Finland. The effects could range from mild to severe, with approximate mortality rates ranging from < 1% to > 30%.[4,5] The most common presentation is severe epigastric pain, usually radiating to the back, and the diagnosis can be made through a combination of serum amylase and lipase, in addition to imaging studies such as abdominal ultrasound (US) and computed tomography (CT) scans. Gallstones (30–60%) and heavy alcohol use (15–30%) are the most reported causes of acute pancreatitis. However, endoscopic retrograde cholangiopancreatography (ERCP), trauma, hypertriglyceridemia, hyperparathyroidism, pancreatic tumors, surgery, infections, anatomic variants, and drug-induced acute pancreatitis (DIAP) are other less common etiologies.
Due to the inadequate literature on DIAP cases, the exact incidence and prevalence of this condition are not known. The diagnosis is one of exclusion, and immediate management of DIAP is to withdraw the offending agent and provide supportive care. If the offending drug is not identified early, it can result in irreversible damage to the gland, as well as increased length of hospitalization and repeated hospitalizations because of continuous intake of the substance.[6,7] Hence, case reports are imperative to increasing awareness of uncommon causes of acute pancreatitis.
J Med Case Reports. 2022;16(114) © 2022 BioMed Central, Ltd.